A medication called naloxone can reverse the effects of an overdose of heroin or some types of painkillers. Paramedics and emergency room doctors have used it for years to save lives.
In some states, if you, a family member, or a friend is addicted to heroin or narcotic painkillers known as opioids, you can carry naloxone. A pocket-size device that contains an injectible form of naloxone is available for use. A nasal spray version has also been approved for use and requires no special training to administer.
How It Works
Naloxone blocks the effects of drugs made from opium, or opioids. These include:
Opioids slow your breathing. If you take too much of one, your breathing may stop and you could die. If given soon enough, naloxone can counter the overdose effects, usually within minutes.
Rising Overdose Deaths
Deaths from overdoses of narcotic prescription painkillers more than tripled in the U.S. from 2000 to 2014. These drugs now kill more people than heroin and cocaine combined.
Heroin use is also growing in the U.S. The 2012 National Survey on Drug Use and Health reported that 669,000 Americans use the illegal substance — nearly twice as many as in 2007. Deaths from heroin overdoses tripled between 2010 and 2014.
The rise in heroin use is believed to be linked to prescription drug abuse. Many people who abuse painkillers switch to heroin for two reasons: It is cheaper and often easier to get.
Because of naloxone’s effectiveness, the White House drug policy office now urges first responders, such as police and firefighters, to carry it.
Naloxone is given by shot or nasal spray.
A person who has overdosed may:
be breathing very slow or not breathing
have blue or purplish lips or fingernails
be vomiting or gurgling
not wake up or respond if you try to rouse him
If a person shows signs of an overdose:
Call 911 right away.
Begin rescue breathing, if the person isn’t taking in air.
Give the person naloxone.